ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Numerical and Similarity Solutions for Reversible Population Balance Equations with Size-Dependent Rates

Madras, Giridhar and McCoy, Benjamin J (2002) Numerical and Similarity Solutions for Reversible Population Balance Equations with Size-Dependent Rates. In: Journal of Colloid and Interface Science, 246 (2). pp. 356-365.

[img] PDF
Numerical_and_Similarity.pdf - Published Version
Restricted to Registered users only

Download (148Kb) | Request a copy
Official URL: http://dx.doi.org/10.1006/jcis.2001.8073

Abstract

Population balance equations (PBEs) for reversible aggregation–fragmentation processes are important to particle agglomeration and dissolution, polymerization and degradation, liquid droplet coalescence and breakup, and floc coagulation and disintegration. Moment solutions provide convenient solutions to the PBEs, including steady state and similarity solutions, but may not be feasible for complex forms of size-dependent rate coefficients and stoichiometric kernels. Numeric solutions are thus necessary not only for applications, but also for the study of the mathematics of PBEs. Here we propose a numerical method to solve PBEs and compare the results to moment solutions. The numeric results are consistent with known steady state and asymptotic long-time similarity solutions and show how processes can be approximated by self-similar formulations.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Elsevier Science.
Keywords: continuous distribution kinetics;population balance equations;particle size distributions;similarity solutions; steady state solutions;fragmentation;aggregation
Department/Centre: Division of Mechanical Sciences > Chemical Engineering
Date Deposited: 04 Jul 2007
Last Modified: 20 Jan 2012 09:04
URI: http://eprints.iisc.ernet.in/id/eprint/11395

Actions (login required)

View Item View Item